Alert archive / Montana / Winter Storm Warnings in 2016

Winter Storm Warning 11, NWS Great Falls, MT

December 20, 2016

NWS Great Falls, MT issued this winter storm warning at Dec 20, 2016, 3:45 AM MST. It was in force for 29 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 20, 2016, 3:45 AM MST (10:45 UTC)
Expired
Dec 21, 2016, 9:00 AM MST
In force
29 hr
Issued by
NWS Great Falls, MT

The text

As transmitted.

386 
WWUS45 KTFX 201045
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
345 AM MST TUE DEC 20 2016

A QUICK MOVING CLIPPER SYSTEM WILL BRING THE NEXT ROUND OF WIND
AND SNOW TO THE REGION STARTING TUESDAY MORNING...AND CONTINUING
THROUGH THE EVENING HOURS. LIGHT TO MODERATE SNOW ACCUMULATIONS
ARE EXPECTED...WITH GUSTY WINDS RETURNING THE THREAT FOR BLOWING
SNOW.

MTZ009-210600-
/O.NEW.KTFX.WS.W.0011.161220T1045Z-161221T0600Z/
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
345 AM MST TUE DEC 20 2016

...WINTER STORM WARNING IN EFFECT UNTIL 11 PM MST THIS EVENING
FOR ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR ELEVATIONS BELOW 5000 FEET...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A WINTER
STORM WARNING FOR ELEVATIONS ABOVE 5000 FEET FOR HEAVY SNOW AND
BLOWING SNOW...WHICH IS IN EFFECT UNTIL 11 PM MST THIS EVENING.

* LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS.

* TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR THROUGH
  TODAY INTO THIS EVENING AND COMBINE WITH STRONG WINDS TO CREATE
  HAZARDOUS DRIVING CONDITIONS ON AREA ROADS AT AND BELOW PASS
  LEVEL.

* SNOW ACCUMULATIONS...6 TO 12 INCHES ABOVE 5000 FEET ELEVATION. 2
  TO 4 INCHES EXPECTED BELOW 5000 FT.

* WINDS...SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 60 MPH.

* IMPACTS...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL
  SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND ICY
  ROADS, MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS ON US
  HIGHWAY 2 OVER MARIAS PASS AND THE FOOTHILLS ON THE EAST SIDE
  OF THE PASS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ008-014-015-048-052-055-210600-
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS...
CHIEF JOSEPH PASS...DILLON...MONIDA PASS...FLESHER PASS...
HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS...
NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...CHOTEAU...BOULDER...
BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...
BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...
WEST YELLOWSTONE
345 AM MST TUE DEC 20 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* LOCATIONS...CHOTEAU...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN 
  PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF 
  JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...BOULDER HILL...
  ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...FLESHER PASS...
  HELENA... LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS...
  NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES.

* TIMING...PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOW WILL
  OCCUR TODAY AND THROUGH THIS EVENING. 

* SNOW ACCUMULATIONS...4 TO 8 INCHES.

* WINDS....WEST-SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
  MPH ARE EXPECTED OVER MUCH OF THE ADVISORY AREA, MAINLY THIS
  AFTERNOON AND EVENING. LOCATIONS ALONG THE SOUTHERN ROCKY
  MOUNTAIN FRONT WILL SEE WINDS OF 25 TO 35 MPH WITH GUSTS OF 45
  TO 55 MPH.

* IMPACTS...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL
  SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND ICY
  ROADS, MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
5 follow-up statements
277 
WWUS45 KTFX 210040
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
540 PM MST TUE DEC 20 2016

...SNOW CONTINUES THIS EVENING...WITH SNOW ACCUMULATION AND REFREEZING
CAUSING SLICK ROADS AT TIMES...

.A CLIPPER SYSTEM AND ITS ASSOCIATED COLD FRONT WILL CONTINUE
CHANCES FOR SNOW ACROSS MUCH OF CENTRAL MONTANA. WITH WARM
TEMPERATURES AHEAD OF THIS FRONT...BRIEF RAIN IS POSSIBLE BEFORE A
CHANGE OVER TO SNOW. ADDITIONAL SNOW ACCUMULATIONS WILL REMAIN
LIGHT...WITH GUSTY WINDS RETURNING THE THREAT FOR BLOWING SNOW.
REFREEZING OF MELTED SNOW ACROSS AREA ROADS COULD ALSO MAKE FOR
SOME SLICK DRIVING CONDITIONS...ESPECIALLY ALONG 1-15 IN THE
HELENA VALLEY.

MTZ009-210600-
/O.CON.KTFX.WS.W.0011.000000T0000Z-161221T0600Z/
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
540 PM MST TUE DEC 20 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING FOR ELEVATIONS BELOW 5000 FEET...

* LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS.

* TIMING...LIGHT TO OCCASIONALLY MODERATE SNOW WILL OCCUR THROUGH  THIS
  EVENING AND COMBINE WITH STRONG WINDS TO CREATE HAZARDOUS
  DRIVING CONDITIONS ON AREA ROADS AT AND BELOW PASS LEVEL.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 3 INCHES.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL 
  SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW-PACKED AND 
  ICY ROADS... MAKING FOR LOCALLY HAZARDOUS TRAVEL CONDITIONS ON 
  US HIGHWAY 2 OVER MARIAS PASS AND THE FOOTHILLS ON THE EAST 
  SIDE OF THE PASS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ008-014-015-048-052-055-210600-
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS...
CHIEF JOSEPH PASS...DILLON...MONIDA PASS...FLESHER PASS...
HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS...
NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...CHOTEAU...BOULDER...
BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...
BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...
WEST YELLOWSTONE
540 PM MST TUE DEC 20 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* LOCATIONS...CHOTEAU...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN 
  PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF 
  JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...BOULDER HILL...
  ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...FLESHER PASS...
  HELENA... LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS...
  NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES.

* TIMING...PERIODS OF LIGHT TO OCCASIONALLY MODERATE SNOW WILL
  OCCUR TODAY AND THROUGH THIS EVENING. SOME BRIEF LIGHT RAIN IS
  POSSIBLE BEFORE THE CHANGEOVER TO SNOW. STRONG WINDS ARE ALSO
  POSSIBLE THROUGH THE EVENING HOURS.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 55 MPH.

* IMPACTS...MELTED SNOW FROM TODAYS WARM TEMPERATURES MAY REFREEZE
  ON AREA ROADS TONIGHT...CAUSING ICY ROADS AT TIMES. IN
  ADDITION...THE COMBINATION OF FALLING SNOW AND GUSTY WINDS WILL
  SIGNIFICANTLY REDUCE VISIBILITIES AND CREATE SNOW- PACKED AND
  CREATING FURTHER SLIPPERY ROADS... MAKING FOR LOCALLY HAZARDOUS
  TRAVEL CONDITIONS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
745 
WWUS45 KTFX 210436
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
936 PM MST TUE DEC 20 2016

...SNOW AND BLOWING SNOW MAY LINGER ALONG THE ROCKY MOUNTAINS
FRONT...WHILE ENDING ACROSS THE SOUTH...

.A CLIPPER SYSTEM WILL BEGIN TO EXIT THE REGION DURING THE EARLY
OVERNIGHT HOURS. SNOW WILL BE ON A DIMINISHING TREND DURING THIS
TIME...BUT MAY STILL LINGER ACROSS THE WESTERN AND SOUTHERN
MOUNTAINS. BREEZY WINDS IN THE WAKE OF THIS DISTURBANCE MAY BRING
SOME BLOWING SNOW CONCERNS...POSSIBLY THROUGH THE NIGHT ACROSS THE
ROCKY MOUNTAIN FRONT INCLUDING MARIAS PASS.

MTZ009-211600-
/O.EXT.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/
/O.EXT.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
936 PM MST TUE DEC 20 2016

...WINTER STORM WARNING NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY
FOR ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY
FOR ELEVATIONS BELOW 5000 FEET...

* LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS.

* TIMING...PERIODS OF LIGHT SNOW WILL STILL BE POSSIBLE THROUGH
  THE NIGHT. STRONG WINDS WILL BRING PERIODS OF BLOWING AND
  DRIFTING SNOW...POSSIBLY THROUGH THE NIGHT...ESPECIALLY ALONG
  MARIAS PASS. SNOW AND BLOWING SNOW SHOULD THEN COME TO AN END BY
  LATE WEDNESDAY MORNING.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 2 INCHES.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 50 MPH.

* IMPACTS...FRESH SNOW WILL COMBINE WITH CONTINUED GUSTY WINDS TO
  CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH REDUCED
  VISIBILITY AND SLICK ROADS. LIGHT SNOW WILL ALSO BE POSSIBLE AT
  TIMES...FURTHER REDUCING VISIBILITY. SNOW AND BLOWING SNOW WILL
  MAKE HAZARDOUS TRAVEL CONDITIONS...ESPECIALLY ON US HIGHWAY 2
  OVER MARIAS PASS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$

MTZ008-014-015-048-052-055-210600-
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN-
INCLUDING THE FOLLOWING LOCATIONS...BIG HOLE PASS...
CHIEF JOSEPH PASS...DILLON...MONIDA PASS...FLESHER PASS...
HELENA...LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS...
NORRIS HILL...RAYNOLDS PASS...TWIN BRIDGES...CHOTEAU...BOULDER...
BOULDER HILL...ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...
BATTLE RIDGE PASS...BOZEMAN...BOZEMAN PASS...TARGHEE PASS...
WEST YELLOWSTONE
936 PM MST TUE DEC 20 2016

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 PM MST THIS
EVENING...

* LOCATIONS...CHOTEAU...BATTLE RIDGE PASS...BOZEMAN...BOZEMAN 
  PASS...TARGHEE PASS...WEST YELLOWSTONE...BIG HOLE PASS...CHIEF 
  JOSEPH PASS...DILLON...MONIDA PASS...BOULDER...BOULDER HILL...
  ELK PARK PASS...HOMESTAKE PASS...WHITEHALL...FLESHER PASS...
  HELENA... LINCOLN...MACDONALD PASS...ROGERS PASS...ENNIS...
  NORRIS HILL... RAYNOLDS PASS...TWIN BRIDGES.

* TIMING...SNOW WILL BE ON A DIMINISHING TREND LATE THIS
  EVENING...WITH ONLY A FEW LINGERING SHOWERS ACROSS WESTERN AND
  SOUTHERN MOUNTAINS. GUSTY WINDS COULD LINGERING THE BLOWING SNOW
  THREAT INTO THE LATE EVENING HOURS.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 1 INCH.

* WINDS...WEST 15 TO 25 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...MELTED SNOW FROM TODAYS WARM TEMPERATURES MAY REFREEZE
  ON AREA ROADS TONIGHT...CAUSING ICY ROADS AT TIMES. IN
  ADDITION...GUSTY WINDS WILL SIGNIFICANTLY REDUCE VISIBILITIES
  AND CREATE SNOW-PACKED AND SLIPPERY ROADS...MAKING FOR LOCALLY
  HAZARDOUS TRAVEL CONDITIONS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
307 
WWUS45 KTFX 210545
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
1045 PM MST TUE DEC 20 2016

...SNOW AND BLOWING SNOW MAY LINGER ALONG THE ROCKY MOUNTAINS
FRONT...WHILE ENDING ACROSS THE SOUTH...

.A CLIPPER SYSTEM WILL BEGIN TO EXIT THE REGION DURING THE EARLY
OVERNIGHT HOURS. SNOW WILL BE ON A DIMINISHING TREND DURING THIS
TIME...BUT MAY STILL LINGER ACROSS THE WESTERN AND SOUTHERN
MOUNTAINS. BREEZY WINDS IN THE WAKE OF THIS DISTURBANCE MAY BRING
SOME BLOWING SNOW CONCERNS...POSSIBLY THROUGH THE NIGHT ACROSS
THE ROCKY MOUNTAIN FRONT INCLUDING MARIAS PASS.

MTZ008-014-015-048-052-055-210645-
/O.CAN.KTFX.WW.Y.0040.000000T0000Z-161221T0600Z/
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
SOUTHERN ROCKY MOUNTAIN FRONT-JEFFERSON-GALLATIN-
1045 PM MST TUE DEC 20 2016

...WINTER WEATHER ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS CANCELLED THE
WINTER WEATHER ADVISORY.

SNOW IS COMING TO AND END ACROSS MUCH OF CENTRAL AND SOUTHERN
MONTANA. BREEZY WINDS MAY LINGER THROUGH THE NIGHT...AND COULD
CAUSE ISOLATED TO SCATTERED AREAS OF BLOWING SNOW. THIS COULD
CAUSE DIFFICULT DRIVING CONDITIONS AT TIMES...AND THOSE TRAVELING
SHOULD STILL USE EXTREME CAUTION. IN ADDITION...AREAS THAT
RECEIVED ABOVE FREEZING TEMPERATURES TODAY COULD SEE REFREEZING OF
MELTED SNOW...CAUSING A FEW SLICK SPOTS ON AREA ROADS.

$$

MTZ009-211600-
/O.CON.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
1045 PM MST TUE DEC 20 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST
WEDNESDAY FOR ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST
WEDNESDAY FOR ELEVATIONS BELOW 5000 FEET...

* LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS.

* TIMING...PERIODS OF LIGHT SNOW WILL STILL BE POSSIBLE THROUGH 
  THE NIGHT. STRONG WINDS WILL BRING PERIODS OF BLOWING AND 
  DRIFTING SNOW...POSSIBLY THROUGH THE NIGHT...ESPECIALLY ALONG 
  MARIAS PASS. SNOW AND BLOWING SNOW SHOULD THEN COME TO AN END 
  BY LATE WEDNESDAY MORNING.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 1 INCH.

* WINDS...WEST 20 TO 30 MPH WITH GUSTS UP TO 45 MPH.

* IMPACTS...FRESH SNOW WILL COMBINE WITH CONTINUED GUSTY WINDS 
  TO CREATE AREAS OF BLOWING AND DRIFTING SNOW ALONG WITH 
  REDUCED VISIBILITY AND SLICK ROADS. LIGHT SNOW WILL ALSO BE 
  POSSIBLE AT TIMES...FURTHER REDUCING VISIBILITY. SNOW AND 
  BLOWING SNOW WILL MAKE HAZARDOUS TRAVEL CONDITIONS...
  ESPECIALLY ON US HIGHWAY 2 OVER MARIAS PASS.

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
269 
WWUS45 KTFX 211210
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MST WED DEC 21 2016


MTZ009-211600-
/O.CON.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/
/O.CON.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
510 AM MST WED DEC 21 2016

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING FOR ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS
MORNING FOR ELEVATIONS BELOW 5000 FEET...

* LOCATIONS...BROWNING...MARIAS PASS...LOGAN PASS.

* TIMING...PERIODS OF LIGHT SNOW WILL CONTINUE THIS MORNING AND
  COMBINE WITH GUSTY WINDS TO CREATE AREAS OF BLOWING AND DRIFTING
  SNOW ESPECIALLY AT AND NEAR MARIAS PASS. SNOW AND BLOWING SNOW
  WILL GRADUALLY TAPER OFF BY LATE MORNING.

* SNOW ACCUMULATIONS...UP TO AN ADDITIONAL 1 INCH.

* WINDS...WEST 15 TO 20 MPH WITH GUSTS UP TO 35 MPH.

* IMPACTS...TRAVELERS SHOULD BE PREPARED FOR ICY AND SNOW-PACKED
  ROADS ALONG WITH REDUCED VISIBILITY FROM BLOWING SNOW ALONG U.S.
  HIGHWAY 2 AND LOCAL ROADS. 

* WEB PAGE: TO SEE A GRAPHICAL REPRESENTATION OF THIS HAZARD 
  PLEASE VISIT OUR WEB PAGE AND CLICK ON THE DETAILED HAZARDS 
  TAB.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

FOR SPECIFIC ROAD AND TRAVEL CONDITIONS IN MONTANA...DIAL 5 1 1.

&&

$$
898 
WWUS45 KTFX 211540
WSWTFX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREAT FALLS MT
840 AM MST WED DEC 21 2016

MTZ009-211645-
/O.EXP.KTFX.WS.W.0011.000000T0000Z-161221T1600Z/
/O.EXP.KTFX.WW.Y.0040.000000T0000Z-161221T1600Z/
NORTHERN ROCKY MOUNTAIN FRONT-
INCLUDING THE FOLLOWING LOCATIONS...BROWNING...MARIAS PASS...
LOGAN PASS
840 AM MST WED DEC 21 2016

...WINTER STORM WARNING WILL EXPIRE AT 9 AM MST THIS MORNING FOR
ELEVATIONS ABOVE 5000 FEET...
...WINTER WEATHER ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING
FOR ELEVATIONS BELOW 5000 FEET...

ACCUMULATING SNOWFALL HAS ENDED OVER THE NORTHERN ROCKIES. LOW
CLOUDS MAY PRODUCE OCCASIONAL FLURRIES THROUGH MID-DAY, BUT
OVERALL CONDITIONS ARE IMPROVING AS DRY AIR WORKS INTO THE REGION.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this winter storm warning went out at Dec 19, 10:40 PM MST, 5 hours 5 minutes earlier.

Area forecast discussion, Dec 19, 10:40 PM MST, 5 hours 5 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1040 PM MST Mon Dec 19 2016

UPDATED AVIATION SECTION

.UPDATE...

Tonights update is to mainly clean up some of the current
watches...warnings...and advisories. Starting with the
advisories...gusty winds still continue across much of the
forecast area...with some strong winds still across the east.
However looking at webcams and MT DOT road site...blowing snow is
isolated and causing limited impacts. Decided to let the first
round of Winter Weather Advisories expire...although Marias Pass
and some central portions could see pockets of blowing and
drifting snow until winds subside early tonight. Next are the High
Wind Warnings. Currently only Blaine and Fergus counties are
seeing winds near or at high wind criteria...with the remainder of
the CWA gusty...but not at high wind numbers. With a diminishing
trend in the winds expected...decided to let most of the high wind
warnings expire...except the two mentioned counties.

Overall the forecast remains on track for the rest of tonight into
Tuesday. A few lingering snow showers could be found across the
western and southern mountains tonight...with diminishing winds. A
clipper system then looks to bring widespread snow to the west and
south...with some scattered light snow to the plains. To account for
the light to moderate snow accumulations...combined with blowing
snow...more winter weather advisories are in effect along the
divide. Snow accumulations will be borderline for Winter Storm
Criteria along the Rocky Mountain Front...although would like to
look at this evenings model runs more closely before making an
upgrade. Winds also look to increase Tuesday...although may not be
as strong as today. Another High Wind Watch is also in effect for
Tuesday to account for the next round of high winds. Anglin

&&

.AVIATION...
/Updated 0540Z/

VFR conditions will generally continue over the terminals at least
through the evening on Tuesday, unless otherwise noted. A strong
westerly flow aloft will continue the threat for mountain wave
turbulence and low level wind shear through the period. Moisture in
the flow aloft will generally obscure mountains along the
Continental Divide in clouds and snow. Winds have decreased along
the Rocky Mountain Front this evening, but strong and gusty winds
will return there by afternoon, causing areas of MVFR conditions in
snow and blowing snow. A disturbance will bring another round of
showers to the area with increasing westerly winds after 12Z. The
main threat for worsening conditions to MVFR levels with these
showers will be in the southwest valleys, while downsloping winds
hinder much of the precipitation over the plains. Gusts of 45 to 65
kt will be common over the plains, but gusts of 25 to 35 kt are
expected in the southwest.  Coulston

&&

.PREV DISCUSSION...
/ISSUED 530 PM MST Mon Dec 19 2016/

Tonight through Tuesday...A shortwave trough moving through a
strong westerly flow is producing high wind gusts across much of
the forecast area today. The high winds are associated with a
pressure difference of around 48 mb between the surface high over
southern Idaho and a surface low tracking into central
Saskatchewan. Winds are causing widespread drifting snow across
the surface, with isolated areas of reduced visibility in blowing
snow. The most significant impacts to travel are along the Rocky
Mountain Front where a winter weather advisory for blowing snow
remains in effect through this evening. Blowing and drifting snow
has become less widespread today with continued snow compaction
and relatively warmer temperatures on the north-central plains,
but hazards may continue at higher elevations and in southwest
valleys where temperatures remain well below freezing. A band of
light snow has developed on the tail end of the passing shortwave,
producing snow this afternoon mainly on westerly aspects of the
central and southwest mountains. This band will slowly settle
south through the early evening as the system moves further away.
High winds will taper tonight as the surface pressure gradient
weakens.

The next system is seen spinning up in water vapor imagery at
around 140W longitude in the Gulf of Alaska. This feature is
moving quickly and will begin to produce mountain snowfall Tuesday
afternoon. The surface pressure gradient tightens once again, as
the surface low ejects onto the Canadian prairies and deepens.
This fast moving and energetic clipper system will produce
widespread high winds across north Central Montana Tuesday night.
A high wind watch is posted for this period as forecasts indicate
wind speeds reaching close to high wind criteria as the low moves
by quickly overnight. The clipper system also drags a trailing
cold front across the Rockies during this time frame. Winds would
be expected to peak with the passing cold front, then taper within
a few hours of its passage. The strong westerly flow will limit
snow accumulation at lower elevations, but westerly aspects of
area mountain ranges can expect snowfall amounts of around 3 to 12
inches. The combination of snow and blowing snow will create
difficult travel over the Rocky Mountains, including Marias,
Rogers and MacDonald passes. A winter weather advisory will be in
effect to cover these hazards, and extends further into southwest
Montana where moderate snow accumulation is expected over Monida
and Raynolds passes, including the West Yellowstone area.
Temperatures on Tuesday are expected to reach the upper 30s to
near 40F in some areas, so light rain is possible at elevations
below about 4000 feet. Conditions improve quickly Tuesday night,
with ridging and generally fair weather in the forecast for
Wednesday. PN

Wednesday Night through Monday...Forecast models in this period
start out in fine agreement with high pressure ridging and dry
conditions on Thurs followed by passage of weak shortwave trof
bringing cooler temperatures and scattered areas of light snow on
Fri. After that, model agreement and forecast confidence nosedive as
models struggle with track and evolution of a stronger and
potentially more impactful low pressure system moving ashore in
northern CA late Fri night. The GFS model keeps the central low
pressure area and more of the accompanying moisture much further
south over southern UT and southern CO, with overrunning moisture
generating mostly light snow over our forecast area and Sat/early
Sun. The low then races northeastward, going from near Denver early
Sun morning all the way to central Wisconsin by Sun night, leaving
just a few residual snow showers for us on Sun.  The ECMWF model is
much more conservative with the low's movement, taking it from near
Reno to northern UT on Sat, then lifts it northeast into WY on Sun.
This solution would result in a longer period of overrunning and
light snow for our area.  However, liquid precip values on the EC
(around 0.1-0.2 inch) during this time, so accumulations still look
light despite the longer duration event.  The one thing both models
do maintain agreement on is that we'll see a return of colder temps
with the weekend weather system, as daily high temps slide back into
the teens and 20s for Sat through Mon.  At this point, our forecast
for the medium-range period is generally closer to the EC solution,
but adjustments in one/both model solutions look likely over the
next few days.
Waranauskas

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  28  40  24 /  10  10  10  10
CTB  29  25  38  23 /  10  10  10  10
HLN  38  25  37  18 /  30  40  30  10
BZN  34  21  35  13 /  10  10  30  20
WEY  12   8  23  -4 /  30  60  90  60
DLN  28  18  35   9 /  20  20  30  20
HVR  35  24  38  20 /  20  10  10  20
LWT  34  26  37  20 /  10  30  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 3 AM to 11 PM MST Tuesday
Beaverhead...Central and Southern Lewis and Clark...Gallatin...
Jefferson...Madison...Northern Rocky Mountain Front...Southern
Rocky Mountain Front.

High Wind Watch from Tuesday afternoon through late Tuesday
night Blaine...Cascade...Chouteau...Eastern Glacier...Eastern
Pondera...Eastern Teton...Fergus...Hill...Judith Basin...
Liberty...Northern Rocky Mountain Front...Southern Rocky
Mountain Front...Toole.

&&

weather.gov/greatfalls

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 20, 3:58 AM MSTHigh Wind WarningTFX19 hr

Nearby

Winter Storm Warnings in Montana, 2016Every winter storm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.